Virginia, 2004

Damaging Wind in Virginia, August 18, 2004

August 18, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 2:25 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT WED AUG 18 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LTL 20KT LLJ SEGMENT CONTS TO SUSTAIN CNVCTN IN REGION OF BNDRY LYR
WAA...SO ACKNOWLEDGING CHCS FOR TSTMS THS EVENING OVR ERN VA AND NE
NC.  CNVCTN WL DIE DOWN ARND AND AFTER SUNSET.  CNVCTV DEBRIS OVRNGT
AND SOME PTCHY FOG...BUT LESS THN PAST CPL OF NGTS.  FLAT UPR RDG
BUILDS IN TMRW AND FRIDAY...AS DOES THE LLVL THERMAL TROF...SO
TEMPS ARND 90 AND JUST ISOLD TSTM ACTVTY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
FEW CONFLICTS IN THE GDNC FOR TIMING OF THE PASSAGE OF THE SFC BNDRY
SATURDAY NGT AND SUNDAY.  SFC WSHFT BNDRY TRACKS THRU SATURDAY NGT...
AS DOES A SLGTLY ENHNCD BNDRY LYR WND SPD MAX...WHCH WL SUPPORT SOLID
CHCS FOR TSTMS SATURDAY AFTN AND NGT.  BNDRY LYR COOLING THRU
SUNDAY...AND UPR DYNMCS BRUSHING N OF THE REGION SUNDAY...SO
LINGERING SMALL CHCS FOR SHRA/TSTM IN ERN AREAS SUNDAY.  TEMPS ARND
90 SATURDAY AND ARND 80 TO LWR 80S SUNDAY AND MON.  SLOW GRDL WAA TUE
AND WED AS FLAT UPR RIDGING BUILDS BACK INTO THE REGION.  SOME ISOLD
TSTMS PSBL IN WAA...BUT THIS FAR OUT...WITHOUT ANY DFNTV LLVL FRCG...
KPG OUT OF FCST.

&&

.AVIATION...MVFR/IFR IN TSTMS THIS EVENING...THEN AGN IN PTCHY FOG
OVRNGT.  VFR FROM MIDMORNING TMRW INTO AFTN.

&&

.MARINE...NO STG SYSTEMS TO PRODUCE STG ENUF PRES GRAD FOR SCA...BUT
LOCALLY ENHNCD WNDS PSBL EACH AFTN...AND GUSTY IN TSTMS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE
&&

NS
Hazardous weather outlook, Aug 18, 4:30 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED AUG 18 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-190900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 18, 2:03 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT WED AUG 18 2004

VAZ063-071>077-082-083-085-182000-
CHARLES CITY VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-
KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-
RICHMOND VA-WESTMORELAND VA-
INCLUDING THE CITIES OF...ASHLAND...CALLAO...CHAMPLAIN...
CHARLES CITY...COLONIAL BEACH...DELTAVILLE...DOWNTOWN RICHMOND...
FAIR PORT...HIGHLAND SPRINGS...KING AND QUEEN COURTHOUSE...
KING WILLIAM...MECHANICSVILLE...MONTROSS...NEW KENT...ROBLEY...
ROXBURY...SAINT STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK...
TUCKAHOE...URBANNA...WARSAW AND WEST POINT
303 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT AREAS BETWEEN RICHMOND AND
TAPPAHANNOCK...

AT 300 PM...A CLUSTER OF THUNDERSTORMS JUST EAST OF RICHMOND AND
HANOVER...THROUGH KING WILLIAM...AND WESTMORELAND COUNTIES...WAS
MOVING NORTHEAST AT 10 MPH.  THE MIDDLE PENINSULA AND NORTHERN NECK
WILL CONTINUE TO AFFECT THE AREA THROUGH 4 PM...AND SPREAD ACROSS THE
MIDDLE PENINSULA AND NORTHERN NECK.  ADDITIONAL ACTIVITY IN POWHATAN
AND CHESTERFIELD WILL MOVE INTO THE RICHMOND AND HANOVER AREAS.

EXPECT HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND GUSTY WINDS
TO 20 MPH IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS ENDED.

NS
Special weather statement, Aug 18, 2:47 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT WED AUG 18 2004

VAZ079-087>089-092-093-182100-
BRUNSWICK VA-GREENSVILLE VA-ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-
SUSSEX VA-
INCLUDING THE CITIES OF...BOYKINS...BRODNAX...CLAREMONT...
COURTLAND...DAHLIA...EMPORIA...FRANKLIN...LAWRENCEVILLE...PURDY...
SMITHFIELD...SURRY...WAKEFIELD...WAVERLY AND WINDSOR
347 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT AREAS OF SOUTHERN
VIRGINIA...

AT 345 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM
LAWRENCEVILLE TO EMPORIA AND COURTLAND...MOVING NORTHEAST AT 10 MPH.
THE STORMS WILL CONTINUE TO AFFECT THE AREA...AND SPREAD THROUGH
SUSSEX...SURRY AND ISLE OF WIGHT THROUGH 5 PM.

EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND
GUSTY WINDS TO 35 MPH IN THE PATH OF THESE STORMS. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS ENDED.

NS
Special weather statement, Aug 18, 2:50 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED AUG 18 2004

VAZ063-071>078-082-083-085-090-182100-
CHARLES CITY VA-ESSEX VA-HANOVER VA-HENRICO VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-
NEW KENT VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
INCLUDING THE CITIES OF...ASHLAND...CALLAO...CHAMPLAIN...
CHARLES CITY...COLONIAL BEACH...DELTAVILLE...DOWNTOWN RICHMOND...
FAIR PORT...HIGHLAND SPRINGS...KILMARNOCK...
KING AND QUEEN COURTHOUSE...KING WILLIAM...MECHANICSVILLE...
MONTROSS...NEW KENT...NORGE...ROBLEY...ROXBURY...
SAINT STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK...TOANO...
TUCKAHOE...URBANNA...WARSAW...WEST POINT AND WILLIAMSBURG
350 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT AREAS OF CENTRAL AND
EASTERN VIRGINIA...

AT 345 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM RICHMOND AND
ASHLAND TO WEST POINT AND KING AND QUEEN...MOVING NORTHEAST AT 15
MPH.  THE STORMS WILL CONTINUE TO MOVE ACROSS AREAS FROM
WILLIAMSBURG...THROUGH THE MIDDLE PENINSULA AND NORTHERN NECK THROUGH
5 PM.

EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND
GUSTY WINDS TO 35 MPH IN THE PATH OF THESE STORMS. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS ENDED.

NS
Special weather statement, Aug 18, 4:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT WED AUG 18 2004

VAZ088-092-182145-
SOUTHAMPTON VA-SUSSEX VA-
519 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORM NEAR EMPORIA...MOVING TOWARD SOUTHERN SUSSEX
AND WESTERN SOUTHAMPTON COUNTIES...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES SOUTHWEST OF WAVERLY...OR ABOUT OVER
EMPORIA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GRIZZARD AT 525 PM EDT...ADAMS GROVE...AND...MASON AT 530 PM
EDT...DREWRYVILLE AT 545 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WHICH
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

25
Special weather statement, Aug 18, 4:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT WED AUG 18 2004

VAZ067-068-070-080-182200-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-
533 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST AMELIA COUNTY IN
CENTRAL VIRGINIA...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF MANNBORO...MOVING EAST AT 5 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR SPAINVILLE AT 540 PM
EDT...EARLS AT 550 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WHICH
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

25
Special weather statement, Aug 18, 4:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT WED AUG 18 2004

NCZ012-013-VAZ092-182230-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
553 PM EDT WED AUG 18 2004

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST SOUTHAMPTON COUNTY IN
SOUTHERN VIRGINIA...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BOYKINS...OR ABOUT 9 MILES
SOUTHEAST OF EMPORIA...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LITTLE TEXAS AT 600 PM EDT...BRANCHVILLE
AT 625 PM EDT...SHILOH AT 630 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING...AND RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

25

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
August 18, 5:45 PM EST
Where
Southampton County, 1 mi SW of Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -77.267

Several trees down off Highway 186.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422670.